Wyoming, 2014

High Wind in Wyoming, November 1, 2014

November 1, 2014 · NWS BYZ · 1 event in 1 county or zone

Some mountain wave activity brought a few strong wind gusts down to the surface along the Sheridan Foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Some mountain wave activity brought a few strong wind gusts down to the surface along the Sheridan Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 1, 7:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 1, 7:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
846 PM MDT SAT NOV 1 2014

.UPDATE...

MINOR UPDATES TO THE GOING FORECAST THIS EVENING. FRONT SIDE OF
THE PACIFIC STORM SYSTEM IS PUSHING THROUGH THE AREA RIGHT NOW.
RADAR SHOWING A LINE OF SHOWERS FROM GREAT FALLS TO BILLINGS TO
GREYBULL MOVING NORTHEAST REFLECTING A DISTURBANCE ALOFT THAT IS
BEING SHOVED BY A JET STREAK. THE FURTHER EAST THIS PRECIPITATION
GETS THE LESS OF IT WILL HIT THE GROUND AND KEPT SOUTHEAST MONTANA
DRY WITH THIS FORECAST. DID BUMP THE BILLINGS AREA UP TO CHANCE
CATEGORY AS PRECIPITATION IS HOLDING TOGETHER JUST A BIT FURTHER
EAST THAN FORECAST ALLUDED TO. CAN'T RULE OUT AN ISOLATED
LIGHTNING STRIKE WITH THIS ACTIVITY FOR THE NEXT HOUR OR SO BUT
THESE WILL BE SO FEW THAT HAVE KEPT MENTION OF THUNDERSTORMS OUT
OF THE FORECAST THIS EVENING. BEST CHANCE FOR PRECIPITATION
TONIGHT WILL BE WEST OF A COLUMBUS TO RYEGATE LINE.

AS THIS CONVECTION SHIFTED THROUGH THE PARADISE VALLEY IT PRODUCED
WIND GUSTS TO 50 MPH IN THE LIVINGSTON AREA. MODELS INDICATE THE
POTENTIAL FOR GUSTS IN THE 30 TO 40 MPH RANGE FOR THE BEARTOOTH
FRONT RANGE AND SHERIDAN FOOTHILLS OVERNIGHT AS SOME MID LEVEL
WINDS GET DUCTED DOWN THE NORTH AND EAST SIDE OF THESE MOUNTAIN
RANGES AND PULLED BY DEEPENING SURFACE LOW PRESSURE ACROSS THE
PLAINS. FOR MOUNTAIN AREAS WINDS GUSTING TO 60 MPH ON EXPOSED WEST
FACING SLOPES SEEM REASONABLE. THESE STRONGER WINDS LOOK TO
DIMINISH DURING THE EARLY MORNING HOURS. AROUND SUNRISE THE MAIN
FRONTAL PUSH WILL MOVE INTO WESTERN AREAS RESULTING IN MORE GUSTY
WINDS OUT OF THE WEST TO NORTHWEST. INCREASED WINDS FOR THE
FOOTHILLS...ESPECIALLY AROUND SHERIDAN TONIGHT AND TWEAKED WINDS
IN OTHER AREAS A BIT. OTHERWISE FORECAST LOOKS IN PRETTY GOOD
SHAPE FOR TONIGHT. CHAMBERS

&&

.SHORT TERM...VALID FOR SUN AND MON...

MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE
REMAINDER OF THE WEEKEND AS THE STORM SYSTEM TO AFFECT OUR
FORECAST AREA IS LOOKING LESS AND LESS OF AN IMPACT. CLOUDS THAT
WERE OVER THE CENTRAL AND WESTERN AREAS THIS MORNING HAVE MOVED
EAST ALLOWING FOR PLENTY OF AFTERNOON SUN FOR MOST LOCATIONS WHICH
HAS RESULTED IN TEMPERATURES QUICKLY WARMING INTO THE 60S. THE
UPPER LOW AND TROUGH CURRENTLY OVER THE GREAT BASIN AREA IS
PROVIDING FOR A SOUTHERLY FLOW ALOFT ACROSS OUR AREA. THE UPPER
LOW MOVING INTO SOUTHWEST IDAHO IS PROVIDING AMPLE LIFT AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT ACROSS EASTERN
IDAHO/WESTERN WYOMING AND NORTHERN UTAH. THIS ACTIVITY IS MOVING
STRAIGHT SOUTH TO NORTH AS THUNDERSTORMS ARE NOW JUST WEST AND
SOUTH OF THE BEARTOOTH/ABSAROKA MOUNTAINS SO CAN'T RULE OUT AN
ISOLATED THUNDERSTORM FOR OUR MOUNTAINS AND FOOTHILLS AREAS THIS
EVENING.

THE UPPER LOW WILL MOVE NORTHEAST TONIGHT AND IS EXPECTED TO BE
NORTH OF THE CANADIAN BORDER BY SUNDAY EVENING. AT THE SAME
TIME...A SURFACE LOW WILL DEVELOP OVER SOUTH CENTRAL MONTANA AND
IS PROGGED TO MOVE ACROSS SOUTHEAST MONTANA THIS EVENING INTO THE
WESTERN DAKOTAS BY SUNDAY MORNING. A COLD FRONT WILL SWEEP ACROSS
THE FORECAST AREA AS THE LOW MOVES EAST USHERING IN GUSTY WEST TO
NORTHWEST WINDS DURING THE DAY SUNDAY INTO SUNDAY NIGHT.

MODELS STILL PROG THE UPPER LOW TO MOVE NORTHEAST ACROSS NORTH
CENTRAL MONTANA REMAINING TO OUR WEST. AS A RESULT...THE BULK OF
THE PRECIP LOOKS TO STAY TO THE NORTH AND WEST OF OUR FORECAST
AREA. IN ADDITION...MODELS CONTINUE TO BACK OFF ON THE PRECIP EVEN
IN OUR WESTERN LOCATIONS. AS A RESULT...HAVE CONTINUED THE TREND
FROM THE PREVIOUS SHIFT IN LOWERING POPS EACH PERIOD. BEST CHANCES
FOR SHOWERS WILL CONTINUE TO BE OVER OUR SOUTHWEST MOUNTAINS AND
FOOTHILLS AND THE LOWER ELEVATIONS WEST OF BILLINGS LATE TONIGHT
AND THROUGH THE DAY SUNDAY. AS A RESULT OF A GUSTY WEST/NORTHWEST
BREEZE EXPECTED...DOWNSLOPE WILL BE A KEY FACTOR IN KEEPING
CONDITIONS MORE ON THE DRY SIDE FOR THE BILLINGS AREA. ALTHOUGH
ISOLATED TO SCATTERED SHOWERS ARE EXPECTED...PRECIP AMOUNTS
GENERALLY LOOK TO BE LIGHT FOR THE LOWER ELEVATIONS. IN
FACT...HAVE REMOVED POPS FOR MOST AREAS EAST OF BILLINGS SUNDAY
INTO MONDAY. THE ONLY ACCUMULATING SNOW LOOKS TO OCCUR ACROSS THE
BEARTOOTH/ABSAROKA MOUNTAINS WHERE 2 TO 4 INCHES WILL BE POSSIBLE.
HOWEVER...CAN'T RULE SOME SNOW SHOWER ACTIVITY FOR THE FOOTHILLS
AND LOWER ELEVATIONS BUT A RAIN/SNOW SHOWER MIX LOOKS TO BE THE
BEST BET AT BEST EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT INTO
MONDAY MORNING.

THE STORM SYSTEM WILL MOVE WELL EAST OF THE STATE MONDAY ALLOWING
FOR A HIGH PRESSURE RIDGING TO SLOWLY BEGIN TO BUILD. TEMPERATURES
WILL BE MUCH COOLER SUNDAY AND MONDAY BUT ACTUALLY MORE AROUND
NORMAL FOR THE BEGINNING OF NOVEMBER. HOOLEY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH MUCH
OF THE EXTENDED FORECAST WITH JUST SOME MINOR TIMING DIFFERENCES
ON PROGRESSIVE SHORT WAVES THROUGH THE PERIOD. HOWEVER...BY
SATURDAY THE GFS IS STILL MORE AGGRESSIVE WITH A BACK DOOR COLD
FRONT THAN THE ECMWF. THIS HAS BEEN THE TREND OVER THE LAST
SEVERAL MODEL CYCLES SO THERE IS VERY LITTLE CHANGES FOR THIS
PACKAGE IN THE EXTENDED.

AFTER A SHORT WAVE MOVES ACROSS THE REGION TO OUR NORTH PRODUCING
A WINDY PERIOD FOR US TUESDAY...500MB HEIGHTS REBOUND THROUGH
THURSDAY LEADING TO MILD TEMPERATURES. ANOTHER SHORT WAVE IS
PROGGED TO MOVE ACROSS OUR REGION ON FRIDAY. SO COOLER CONDITIONS
AND SCATTERED SHOWERS SHOULD ENSUE. HOWEVER...THIS IS WHERE THE
GFS ALLOWS MUCH COOLER AIR TO INFILTRATE OUR REGION FROM THE
NORTHEAST AND THE ECMWF REMAINS MILD INTO THE WEEKEND. WE ARE
BASICALLY RELYING ON THE ECMWF DUE TO ITS BETTER OVERALL
PERFORMANCE SO FAR THIS AUTUMN. BT
&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL TONIGHT. AREAS WEST OF ROSEBUD COUNTY
WILL SEE PERIODS OF LIGHT RAIN SHOWERS WHICH COULD PRODUCE LOCAL
MVFR CONDITIONS IN THE VICINITY OF AREA MOUNTAINS. WINDS WILL BE
STRONG IN AND NEAR AREA MOUNTAINS TONIGHT AND SOME STRONGER GUSTS
COULD PUSH DOWN THE FOOTHILLS AT TIMES TONIGHT...INCLUDING THE
KLVM AND KSHR TAF LOCATIONS. BY SUNRISE MORE WIDESPREAD AND
PERSISTENT GUSTY WINDS WILL MOVE INTO WESTERN AREAS BEHIND A COLD
FRONT. THESE WESTERLY WINDS GUSTING TO 35 KTS WILL SPREAD ACROSS
THE AREA DURING THE DAY SUNDAY. CHAMBERS
&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 040/053 032/050 034/057 041/059 040/064 044/060 037/058
    32/W    21/B    01/B    11/B    10/B    11/B    11/B
LVM 038/047 028/046 029/052 036/057 039/061 041/057 034/056
    66/W    31/N    02/W    11/N    01/B    11/B    11/B
HDN 036/057 030/053 027/060 036/060 034/067 039/062 032/059
    22/W    21/B    01/B    11/B    10/B    10/B    11/B
MLS 038/055 030/048 028/057 038/053 033/062 041/059 031/052
    12/W    10/U    00/B    11/B    01/B    11/B    11/B
4BQ 040/058 031/048 028/057 038/055 034/065 039/060 031/055
    11/B    10/U    00/B    11/B    00/B    00/B    11/B
BHK 039/056 029/045 026/053 035/048 031/056 037/056 029/047
    00/B    11/N    00/B    11/B    00/B    00/B    11/B
SHR 039/059 030/049 026/057 032/059 032/066 037/061 030/058
    22/W    32/W    00/B    11/B    00/B    00/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 1, 7:22 PM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
822 PM MDT SAT NOV 1 2014

MTZ028-034-038>042-056-063>068-WYZ098-099-030230-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-SOUTHERN BIG HORN-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
822 PM MDT SAT NOV 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL MOVE INTO THE AREA TONIGHT AND LINGER THROUGH
SUNDAY NIGHT. THIS STORM WILL PULL COOLER AIR INTO THE AREA AND
WILL PRODUCE SOME LIGHT SNOW ACCUMULATIONS ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL DIMINISH ACROSS THE HIGH COUNTRY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035>037-057-058-030230-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
822 PM MDT SAT NOV 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 1, 8:40 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
940 PM MDT SAT NOV 1 2014

MTZ038-WYZ098-099-020600-
SOUTHERN BIG HORN-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...PRYOR...LODGE GRASS...BURGESS JCT...
SHERIDAN
940 PM MDT SAT NOV 1 2014

STRONG WINDS HAVE DEVELOPED OVER THE BIG HORN MOUNTAINS WITH GUSTS
OVER 60 MPH IN THE BURGESS JUNCTION AREA. SOME STRONG WIND GUSTS
MAY DROP DOWN THE EAST SLOPES OF THE BIG HORN MOUNTAINS IMPACTING
FOOTHILLS AREAS WITH WESTERLY GUSTS OF 30 TO 50 MPH AT
TIMES...INCLUDING SHERIDAN AND DAYTON. SUDDEN STRONG CROSSWINDS
CAN BE EXPECTED ALONG I-90 FROM SOUTHERN BIG HORN COUNTY THROUGH
SHERIDAN COUNTY THROUGH AT LEAST MIDNIGHT TONIGHT. THESE WINDS ARE
EXPECTED WEAKEN OVERNIGHT.
Local storm report, Nov 1, 10:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1159 PM MDT SAT NOV 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG 1 ESE BECKTON           44.74N 107.10W
11/01/2014                   SHERIDAN           WY   LAW ENFORCEMENT

            OVERTURNED TRAILER DUE TO ESTIMATED WIND GUST OF AROUND
            60 MPH DUE TO MOUNTAIN WAVE ACTIVITY

&&

MARCS

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
November 1, 11:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement

A trailer was overturned just east of Beckton due to an estimated wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545591.